By continuing to use the site you agree to our Privacy & Cookies policy

Anaphylaxis in adults

The term anaphylaxis is usually used to describe hypersensitivity reactions, typically medicated by immunoglobulin E (IgE). Anaphylactoid reactions are similar but do not rely on hypersensitivity. However, their manifestations and management are similar (Jevon, 2000; Project Team of the RCUK, 2002). See Box 1 for a list of possible causes.

The term anaphylaxis is usually used to describe hypersensitivity reactions, typically medicated by immunoglobulin E (IgE). Anaphylactoid reactions are similar but do not rely on hypersensitivity. However, their manifestations and management are similar (Jevon, 2000; Project Team of the RCUK, 2002). See Box 1 for a list of possible causes.

Some patients may be more at risk of allergic reactions than others, for example those receiving beta blocker therapy (Project Team of the Resuscitation Council (UK), 2002). Signs and symptoms can vary dramatically between individuals, but more common manifestations are:

- Urticaria (Rash) (Figure 2)

- Dyspnoea - shortness of breath, wheeze, stridor, laryngeal oedema

- Angio-oedema (facial swelling)

- Cardiac dysfunction - arrhythmias, tachycardia, bradycardia

- Hypotension

- Anxiety

- Abdominal pain - possibly with vomiting and diarrhoea (Project Team of the RCUK, 2002; Hand, 2002; Jevon, 2000; Brewin, 1998).

Management
Any administration of drugs that are likely to have caused the anaphylaxis should be stopped immediately and help from ward nursing and medical colleagues sought. Administer 100% oxygen therapy at once and if symptoms persist, especially hypotension, the patient should be laid flat with legs raised (unless respiratory distress is increased by this action). Then administer 0.5ml of epinephrine (adrenaline) 1:1,000 intramuscularly. This may be repeated after 5 minutes if there is no improvement. If there is no clinical improvement call the hospital emergency team or ambulance and establish intravenous access.

Antihistamine (for example chlorpheniramine 10-20mgs) should be given intramuscularly or slowly intravenously. In addition, if clinical manifestations of shock do not respond to drug treatment, 1-2 litres of crystalloid fluid should be given rapidly intravenously. For all severe or recurrent reactions and patients with asthma, hydrocortisone 100-500mg should be given intramuscularly or slowly intravenously.

Patients who are experiencing respiratory or cardiorespiratory arrest should receive basic and advanced life support according to national guidelines (RCUK, 2000).

Epinephrine (adrenaline) 1:10,000 should only be administered intravenously if profound shock is present that is deemed to be immediately life threatening. This is hazardous and should be reserved for administration by medically qualified personnel who have experience in its use. Patients should be placed on a cardiac monitor during the administration of intravenous adrenaline and administration stopped when a response is obtained (BMA and Royal Pharmaceutical Society of Great Britain, 2002; Project Team of the RCUK, 2002; Association of Anaesthetists of Great Britain and Ireland, 1998).

Investigations and further management
Investigations should not be attempted until the immediate treatment of the emergency is completed. Patients should be warned of the possibility of an early recurrence of symptoms and should be clinically observed for 8-24 hours in certain circumstances. Certain cirmcumstances may include unresolved cardiac ischaemia following epinephrine (adrenaline) administration or poor oxygenation following bronchospasm during anaphylaxis (Jones, 2002). Patients requiring adrenaline infusions for very severe reactions that do not respond adequately to treatment should be moved to a high dependency area. Arterial blood gas analysis and measurement of mast cell tryptase may be useful and referring the patient to a specialist allergy clinic may be appropriate. Some patients may need to carry their own adrenaline syringe for self-administration in the future following anaphylaxis (Project Team of the RCUK, 2002; Jevon, 2000; Association of Anaesthetists of Great Britain and Ireland, 1998).

Community perspective
Where there is a risk of a patient developing anaphylactic or anaphylactoid reactions in a community setting (for example in an immunisation clinic), oxygen and adrenaline must be readily available for administration (Project Team of the Resuscitation Council (UK), 2001).

In circumstances where the risk of reactions is minimal these drugs will not be available. It is essential, therefore, that an ambulance is called as soon as possible to provide the necessary treatment (Project Team of the RCUK, 2001).

ANATOMY AND PHYSIOLOGY
- The term 'anaphylaxis' comes from the Greek ana - meaning up; and phulaxis - meaning guarding.

- Components of the allergic response include: - allergens (produce a hypersensitive reaction)

- immunoglobulin E (antibodies produced in response to an allergens); Basophils (white blood cells that provides inflammatory responses)

- complement (plasma proteins that support the body defence mechanisms).

- Following anaphylactic reactions, cardiovascular instability is caused by vasodilation, increased capillary permeability and reduced venous return leading to hypotension and inadequate tissue oxygenation (shock).

- Shock leads to a compensatory tachycardia, which results in increased oxygen demand and myocardial ischaemia.

(Hendry and Farley, 2001; Henderson, 1998)

RESUSCITATION
- Although allergy is common, severe anaphylaxis is rare but can be potentially life-threatening if not managed correctly.

- Under use of intramuscular Epinephrine (adrenaline) as advised in best practice guidance, and inappropriate use of intravenous Epinephrine (adrenaline) contribute to the poor medical management of this condition.

- Anaphylactic reactions vary in severity and progress may be rapid, slow or (unusually) biphasic.

- Early identification and prompt appropriate treatment can prevent and reverse this life threatening condition.

(Project Team of the RCUK, 2002; Jones, 2002)

Association of Anaesthetists of Great Britain and Ireland. (1998) Suspected anaphylactic reactions associated with anaesthesia. London: Association of Anaesthetists of Great Britain and Ireland.

British Medical Association, Royal Pharmaceutical Society of Great Britain. (2002)British National Formulary. London: BMA and Royal Pharmaceutical Society of Great Britain.

Brewin, A. (1998)Allergy Avoidance. Nursing Standard 12: 32, 49-51.

Hand, H. (2002)Common cardiac arrhythmias. Emergency Nurse 10: 3, 29-38.

Henderson, N. (1998)Anaphylaxis. Nursing Standard 12: 47, 49-53.

Hendry, C., Farley, A. (2001)Understanding allergies and their treatments. Primary Health Care 11: 4, 43-8.

Jevon, P. (2000)Anaphylaxis Emergency Management. Nursing Times 96: 14, 39-40.

Jones, G. (2002)Anaphylactic shock. Emergency Nurse 9: 10, 29-35.

Project Team of the Resuscitation Council UK. (2002)The Emergency Medical Treatment of Anaphylactic Reactions for First Medical Responders and for Community Nurses. London: RCUK. Also available at: www.resus.org.uk

Project Team of the RCUK. (2001)Anaphylaxis management in Primary Care. Professional Nurse 16: 7, 1214-1215.

Resuscitation Council UK. (2000)Advanced Life Support Provider Manual (4th edn). London: RCUK.

Have your say

You must sign in to make a comment.

Related images

Related Jobs

Sign in to see the latest jobs relevant to you!

newsletterpromo